Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Tucson, AZ

April 12, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 12, 2023, 1:57 PM MST for 6 counties in Arizona. It took effect at Apr 13, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 1:57 PM MST (20:57 UTC)
In effect from
Apr 13, 2023, 11:00 AM MST
Expired
Apr 13, 2023, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3325 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS85 KTWC 122057
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
157 PM MST Wed Apr 12 2023

AZZ150>154-131200-
/O.UPG.KTWC.FW.A.0002.230413T1800Z-230414T0300Z/
/O.NEW.KTWC.FW.W.0003.230413T1800Z-230414T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
157 PM MST Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 150, 151, 
152, 153, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Thursday. The
Fire Weather Watch is no longer in effect. 

* TIMING...11 AM MST to 8 PM MST Thursday.

* WINDS...Southwesterly 20-foot winds of 17 to 25 MPH with 
  gusts between 35 and 40 MPH. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
911 
WWUS85 KTWC 130900
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
200 AM MST Thu Apr 13 2023

AZZ150>154-140300-
/O.CON.KTWC.FW.W.0003.230413T1800Z-230414T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
200 AM MST Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 150, 151, 152, 153, AND 154...

* TIMING...11 AM MST to 8 PM MST Today.

* WINDS...Southwesterly 20-foot winds of 18 to 25 MPH with gusts 
  between 35 and 40 MPH.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
029 
WWUS85 KTWC 131849
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1149 AM MST Thu Apr 13 2023

AZZ150>154-140300-
/O.CON.KTWC.FW.W.0003.000000T0000Z-230414T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
1149 AM MST Thu Apr 13 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 150, 151,
152, 153, AND 154...

* TIMING...Through 8 PM MST this evening.

* WINDS...Southwesterly 20-foot winds of 18 to 25 MPH with gusts
  between 35 and 45 MPH. 

* RELATIVE HUMIDITY...10 to 19 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 12, 2:57 AM MST, 11 hours earlier.

Area forecast discussion, Apr 12, 2:57 AM MST, 11 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
257 AM MST Wed Apr 12 2023

.SYNOPSIS...Limited moisture remains over the eastern areas today
for a few mostly dry thunderstorms over the mountains. Otherwise
gusty winds are expected today and Thursday as a passing storm
system knocks temperatures back down by the end of the week.

&&

.DISCUSSION...There was a little more areal coverage of mostly
dry thunderstorms yesterday than what the NBM was indicating as we
ended up with a little more precipitable water than what the
deterministic and ensemble models were showing.

With that said early morning GOES Total Precipitable water imagery
showed values between 0.50" to 0.75" across eastern Pima, Pinal
and most of Graham and Cochise counties. The high end values that
are over Graham county is above the 90th percentile for April.
Water vapor imagery showed a weak mid-level trof just south of the
border which will gradually lift northeast over the area, in a
weakening state, out ahead of a stronger upper level trof. Models
consistent in lifting this well above normal precipitable water NE
today with drier air moving in behind. However enough moisture
will be along the far eastern areas to warrant a slight chance of
mainly dry thunderstorms this afternoon. Another hot April day but
not a hot yesterday with a few places near April 12 record highs.

Breezy to windy day tomorrow with critical fire weather conditions
area wide. See fire weather section below for further details.
Cooler tomorrow with highs down to near mid-April normals.

Friday will be the coolest day in the next 7 days with
temperatures warming back up over the weekend into early next
week.

&&

.AVIATION...Valid through 13/12Z.
FEW-SCT clouds at 10k-14k ft AGL, becoming SCT-locally BKN aft
12/19Z mainly east of KTUS. Slight chance of -SHRA/-TSRA between
12/19Z and 13/03Z. Diminishing clouds aft 13/03Z. SFC wind SELY/SLY
at 5-10 kts thru 12/18Z, becoming SLY/SWLY at 14-20 kts and gusts up
to 30 kts between 12/18Z and 13/04Z. SFC wind diminishing to 10-15
kts aft 13/04Z. Gusts up to 40 kts near any -TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Above normal temperatures continue today, with low
humidity levels. Enough mid-level moisture remains in place across
eastern portions of southeast Arizona for convective build-ups from
the late morning through the early evening hours. While these will
be mainly dry, there is a chance for some gusty outflow winds along
with the threat of lightning. 20 foot winds will increase out of the
southwest at 15-20 mph this afternoon, resulting in near critical
fire weather conditions. Southwest winds will be even stronger
Thursday, resulting in critical fire weather conditions and a Fire
Weather Watch remains in effect Thursday afternoon/evening for
locations below 5,000 feet from Sells eastward. Friday will be a
cooler day, but still breezy. Temperatures warm through the weekend,
with low humidity levels and lighter winds. Winds then pick back up
again early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Thursday morning through Thursday
  evening for AZZ150>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.